Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 41, NWS Memphis, TN

June 1, 2018Chester County, Haywood County, Madison County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 1, 2018, 6:50 AM CDT for Chester County, Haywood County, Madison County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2018, 6:50 AM CDT (11:50 UTC)
Expired
Jun 1, 2018, 9:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chester County, TN, Haywood County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 90 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 11.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

055 
WGUS54 KMEG 011150
FFWMEG
TNC023-075-113-011445-
/O.NEW.KMEG.FF.W.0041.180601T1150Z-180601T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
650 AM CDT FRI JUN 1 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southeastern Haywood County in southwestern Tennessee...
  Madison County in southwestern Tennessee...
  Northwestern Chester County in southwestern Tennessee...

* Until 945 AM CDT.

* At 649 AM CDT...Doppler Radar estimates 1.5 to 2 inches of rain 
  has occurred over the past hour. Showers and thunderstorms will 
  produce an additional 2 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Jackson, Bemis, Holly Grove, Hillville, Mercer, Medon, Neely,
  Pinson, Huntersville, Beech Bluff, Westover, Madison Hall,
  Uptonville, Jones, Gilmore, Maple Grove, Leighton, East Union,
  Malesus and Parkburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3551 8860 3542 8882 3543 8893 3543 8921
      3572 8914 3570 8912 3570 8908 3568 8906
      3567 8903 3571 8898 3567 8861

$$
2 follow-up statements
147 
WGUS74 KMEG 011229
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
729 AM CDT FRI JUN 1 2018

TNC023-075-113-011445-
/O.CON.KMEG.FF.W.0041.000000T0000Z-180601T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Haywood TN-Madison TN-Chester TN-
729 AM CDT FRI JUN 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
SOUTHEASTERN HAYWOOD...SOUTHERN MADISON AND NORTHWESTERN CHESTER
COUNTIES...

At 728 AM CDT,Doppler Radar estimates 2 inches over the past 90 
minutes. Expect an additional 1 to 2 inches over the next 2 hours.

Some locations that will experience flooding include...
Jackson, Bemis, Hillville, Mercer, Medon, Neely, Pinson, Malesus,
Parkburg, Hatchie, Madison Hall, Uptonville, Five Points, Denmark,
Leighton and Pinson Mounds State Archaeological Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3551 8860 3542 8882 3543 8893 3543 8921
      3559 8917 3558 8913 3558 8911 3559 8906
      3561 8903 3560 8892 3556 8860

$$
500 
WGUS74 KMEG 011444
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
944 AM CDT FRI JUN 1 2018

TNC023-075-113-011453-
/O.EXP.KMEG.FF.W.0041.000000T0000Z-180601T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Haywood TN-Madison TN-Chester TN-
944 AM CDT FRI JUN 1 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HAYWOOD...SOUTHERN
MADISON AND NORTHWESTERN CHESTER COUNTIES WILL EXPIRE AT 945 AM
CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3551 8860 3542 8882 3543 8893 3543 8921
      3559 8917 3558 8913 3558 8911 3559 8906
      3561 8903 3560 8892 3556 8860

$$

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 6:35 AM CDT, 15 minutes earlier.

Area forecast discussion, Jun 1, 6:35 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
635 AM CDT Fri Jun 1 2018

.DISCUSSION...
Updated for 12z Aviation Discussion.

.PREV DISCUSSION... /issued 246 AM CDT Fri Jun 1 2018/

.DISCUSSION...

Area of convection continues to push through the Mid-South at this
time. The convection has been weakening over the last hour and
expect this trend to continue through sunrise. A couple of the CAM
models show the convection continuing to push south into North
Mississippi through the morning hours.

Tough forecast for today as lingering cloud cover and showers
could keep temperatures a tad cooler especially across North
Mississippi. Several of the CAM models indicate redevelopment of
convection will occur along old outflow boundaries by this
afternoon which would most likely occur across North Mississippi,
but with the possible cooler temperatures it could limit the
redevelopment. For now have left likely POPS during the afternoon
hours for areas south of I-40.

Saturday will be a hot and humid day across the area. Highs will
reach into the lower to mid 90s while heat indices will be between
100-105 degrees.

Relief from the hot and humid conditions will come Saturday Night
as a cold front moves into the area. Showers and thunderstorms
will develop ahead of the front with some becoming severe
especially along and west of the Mississippi River.

Surface high pressure will build into the Mid-South on Sunday as
the upper flow aloft remains out of the Northwest through the
middle of next week. Cooler and drier air will filter into the
region thanks to the surface high. However, with the region
remaining in northwest flow aloft, can't totally rule out an
isolated shower or thunderstorm occurring with a disturbance
moving through the northwest flow.

KRM

&&

.AVIATION...

Showers and thunderstorms affecting all the sites during the
first half of the period...with the strongest convection at MKL
and TUP. Conditions VFR outside of storms with MVFR and IFR
during storms. Later in the period skies expected to become
scattered with light fog developing at TUP...MKL and JBR. Winds
quite variable early...with higher gusts in new storms. Later
this morning winds becoming more westerly at 7-11kts.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 1, 4:13 AM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
413 AM CDT Fri Jun 1 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
413 AM CDT Fri Jun 1 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible this
afternoon mainly across Northeast Mississippi. Damaging winds and
large hail will be the main threats.

Heat indices may exceed 100 degrees over portions of Eastern
Arkansas and West Tennessee.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices will reach between 100 to 105 degrees on Saturday.

Strong to severe storms will be possible late Saturday afternoon
into Saturday Night ahead of an approaching cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

In the hours before

Special weather statement, Jun 1, 2:54 AM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
254 AM CDT FRI JUN 1 2018

TNZ053>055-090>092-010900-
Hardeman TN-Henderson TN-Chester TN-Decatur TN-McNairy TN-Hardin TN-
254 AM CDT FRI JUN 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 AM CDT
FOR...

Southeastern Hardeman County in southwestern Tennessee...
Central Henderson County in southwestern Tennessee...
Central Chester County in southwestern Tennessee...
Decatur County in Middle Tennessee...
McNairy County in southwestern Tennessee...
Hardin County in southwestern Tennessee...

At 254 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Jacks Creek, or 9 miles southeast of Henderson,
moving east at 75 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Hardeman...central Henderson...central
Chester...Decatur...McNairy and Hardin Counties should monitor this
storm closely.

LAT...LON 3539 8798 3539 8803 3535 8801 3530 8802
      3529 8798 3501 8799 3500 8895 3500 8896
      3567 8847 3572 8804 3568 8802 3562 8804
      3552 8797 3548 8799 3545 8804 3542 8803
      3541 8797
TIME...MOT...LOC 0754Z 279DEG 63KT 3539 8850
Special weather statement, Jun 1, 4:20 AM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
420 AM CDT FRI JUN 1 2018

ARZ009-MOZ113-115-011000-
Clay AR-Pemiscot MO-Dunklin MO-
420 AM CDT FRI JUN 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 AM CDT
FOR...

Eastern Clay County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...

At 420 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Saint Francis, or
near Piggott, moving southeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Clay...Pemiscot and Dunklin Counties should monitor
this storm closely.

LAT...LON 3655 8995 3639 8997 3639 8975 3642 8974
      3643 8973 3600 8971 3600 9017 3618 9021
      3620 9020 3620 9022 3650 9028 3650 9022
      3654 9021 3655 9019 3659 9019 3662 9016
      3663 8996
TIME...MOT...LOC 0920Z 299DEG 23KT 3643 9013
Special weather statement, Jun 1, 4:36 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
436 AM CDT FRI JUN 1 2018

MSZ009-014>016-011015-
Pontotoc MS-Union MS-Lee MS-Prentiss MS-
436 AM CDT FRI JUN 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 AM CDT
FOR...

Pontotoc County in northeastern Mississippi...
Southeastern Union County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Southwestern Prentiss County in northeastern Mississippi...

At 436 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Furrs, or over
Trace State Park, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Pontotoc...southeastern Union...Lee and southwestern
Prentiss Counties should monitor this storm closely.

LAT...LON 3441 8903 3457 8855 3409 8855 3409 8872
      3407 8872 3408 8923
TIME...MOT...LOC 0936Z 276DEG 39KT 3423 8890
Special weather statement, Jun 1, 5:01 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
501 AM CDT FRI JUN 1 2018

MOZ115-TNZ001-019-048-011045-
Pemiscot MO-Lake TN-Lauderdale TN-Dyer TN-
501 AM CDT FRI JUN 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 AM CDT
FOR...

Pemiscot County in southeastern Missouri...
Southwestern Lake County in northwestern Tennessee...
Northeastern Lauderdale County in southwestern Tennessee...
Dyer County in northwestern Tennessee...

At 501 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Hayti Heights, or
near Hayti, moving southeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Pemiscot...southwestern Lake...northeastern Lauderdale and
Dyer Counties should monitor this storm closely.

LAT...LON 3626 8943 3625 8944 3622 8949 3621 8925
      3588 8931 3588 8934 3582 8936 3580 8942
      3590 8971 3589 8966 3593 8965 3594 8967
      3591 8970 3595 8968 3600 8973 3600 8994
      3638 8994
TIME...MOT...LOC 1001Z 305DEG 38KT 3623 8982
Special weather statement, Jun 1, 6:10 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
610 AM CDT FRI JUN 1 2018

ARZ018-026-028-MOZ113-011145-
Greene AR-Craighead AR-Mississippi AR-Dunklin MO-
610 AM CDT FRI JUN 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 AM CDT
FOR...

Southeastern Greene County in eastern Arkansas...
Northeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Southern Dunklin County in southeastern Missouri...

At 610 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Cardwell, or 8
miles north of Leachville, moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Greene...northeastern Craighead...northwestern
Mississippi and southern Dunklin Counties should monitor this storm
closely.

LAT...LON 3613 8996 3582 8995 3591 9041 3616 9032
TIME...MOT...LOC 1110Z 270DEG 21KT 3604 9028
Special weather statement, Jun 1, 6:15 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
615 AM CDT FRI JUN 1 2018

TNZ051>053-011200-
Chester TN-Madison TN-Crockett TN-
615 AM CDT FRI JUN 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 AM CDT
FOR...

Northwestern Chester County in southwestern Tennessee...
Madison County in southwestern Tennessee...
Southeastern Crockett County in northwestern Tennessee...

At 615 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Holly Grove, or 11
miles west of Jackson, moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Chester...Madison and southeastern Crockett
Counties should monitor this storm closely.

LAT...LON 3544 8859 3544 8908 3573 8905 3577 8861
      3565 8861 3564 8860 3563 8860 3562 8861
      3559 8861 3559 8860
TIME...MOT...LOC 1115Z 270DEG 21KT 3563 8902

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:40 PM CDTSevere Thunderstorm WarningMEGHenry, Obion, Weakley50 min
Jun 1, 12:01 AM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Dyer, Gibson, Obion, Weakley44 min
Jun 1, 12:16 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry, Weakley44 min
Jun 1, 12:17 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry, Weakley43 min
Jun 1, 12:18 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale42 min
Jun 1, 12:33 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Tipton42 min
Jun 1, 12:40 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Weakley50 min
Jun 1, 12:58 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Tipton47 min
Jun 1, 1:00 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Gibson, Henry, Weakley45 min
Jun 1, 1:23 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Madison and 2 more52 min
Jun 1, 1:33 AM CDTFlash Flood WarningMEGCarroll, Dyer, Gibson, Henry, Weakley117 min
Jun 1, 1:38 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Chester, Decatur, Henderson, Henry52 min
Jun 1, 1:53 AM CDTSpecial Weather StatementMEGShelby52 min
Jun 1, 2:08 AM CDTSevere Thunderstorm WarningMEGChester, Crockett, Fayette, Hardeman, Haywood, Madison and 1 more31 min
Jun 1, 2:54 AM CDTSpecial Weather StatementMEGChester, Decatur, Hardin, Henderson, McNairy66 min
Jun 1, 5:01 AM CDTSpecial Weather StatementMEGDyer44 min
Jun 1, 5:24 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale51 min
Jun 1, 5:47 AM CDTSevere Thunderstorm WarningMEGCrockett, Haywood, Lauderdale, Tipton18 min
Jun 1, 6:15 AM CDTSpecial Weather StatementMEGMadison45 min
Jun 1, 6:26 AM CDTFlash Flood WarningMEGDyer3 hr
Jun 1, 8:42 AM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale13 hr
Jun 1, 10:32 AM CDTFlash Flood WarningMEGChester, Hardeman3 hr
Jun 1, 2:18 PM CDTAreal Flood AdvisoryMEGShelby117 min

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.